Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Jacksonville, FL

June 2, 2004Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 2, 2004, 11:15 AM EDT for Marion County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 11:15 AM EDT (15:15 UTC)
Expired
Jun 2, 2004, 12:00 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 158 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1210 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WUUS52 KJAX 021515
SVRJAX
FLC083-021600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1113 AM EDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AND CENTRAL MARION COUNTY IN NORTHERN FLORIDA

* UNTIL NOON EDT

* AT 1113 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES
  SOUTHWEST OF OCALA AIRPORT...OR ABOUT 11 MILES SOUTHEAST OF RAINBOW
  LAKES ESTATES...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH NOON EDT...
  OCALA AIRPORT...
  OCALA...
  ANTHONY...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 2909 8241 2898 8227 2921 8198 2934 8217
$$

DEESE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:00 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 2, 10:00 AM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT WED JUN 2 2004

.UPDATE...12Z JAX SOUNDING AND WATER VAPOR IMAGERY INDICATE DEEP
COLUMN OF MOIST TROPICAL AIR ACROSS THE REGION. 500 MB TEMPS HAVE COOLED
TWO DEGREES LAST 24 HOURS TO -10C. THE MODIFIED CAPE WAS 3100J.
WSR 88D INDICATING A CLUSTER OF THUNDERSTORMS...FORMING ALONG AN
OUTFLOW BOUNDARY...EXTENDING FROM THE NE GULF COAST TO JUST WEST OF
MARION COUNTY. THESE STORMS ARE MOVING EAST AND WILL BE IMPACTING
MARION COUNTY THIS MORNING. A FAST MOVING MCS WAS PRODUCING
STORMS OFF THE LA AND AL COASTS. COULD SEE OUTFLOWS FROM THE MCS
MOVE INTO THE WESTERN CWA LATE THIS AFTERNOON WHICH WOULD HELP
PRODUCE STORMS. ALSO...WATER VAPOR IMAGERY WAS INDICATING DRIER AIR
ALOFT ACROSS SW GA AND FL PANHANDLE MOVING EAST. AS THIS DRIER AIR
ALOFT MOVES IN THIS AFTERNOON...THIS WOULD DECREASE STORM COVERAGE
BUT INCREASE THE POTENTIAL FOR HAIL AGAIN ESPECIALLY LATE AFTERNOON
AND EVENING. ALL IN ALL...PREVIOUS FCST PACKAGE LOOKS GOOD WITH
MENTION OF SCATTERED STORMS (40%). MAY NEED TO UPDATE LATER TO
ADDRESS POSSIBLE SEVERE WX.
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PP
Hazardous weather outlook, Jun 2, 11:05 AM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1105 AM EDT WED JUN 2 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-242200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1200 PM EDT WED JUN 2 2004

.DAY ONE...

HAZY SKIES AND SOME SUPRESSION FROM THE BERMUDA RIDGE WILL ALLOW
ADDITIONAL HEATING TODAY OVER RECENT HISTORY.  THUNDERSTORM ACTIVITY
WILL CONSEQUENTLY OCCUR LATER TODAY...AND WILL LIKELY INCLUDE A FEW
STRONG TO SEVERE PULSE THUNDERSTORMS.   THESE STORMS WILL POTENTIALLY
INCLUDE SOME DAMAGING DOWNBURSTS AND HAIL.  MOST LIKELY AREAS FOR
STRONG STORMS ARE THE SUWANNEE VALLEY TO THE GEORGIA COASTAL
COUNTIES THIS AFTERNOON.  A SECONDARY MAXIMUM WILL BE LATER AND
LOCATED ALONG THE INTERSTATE 95 CORRIDOR TO NEAR THE FLORIDA EAST
COAST. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN AND RAIN RATES TO TWO INCHES PER HOUR TODAY.  INTENSE AND
DANGEROUS LIGHTNING IS EXPECTED WITH THE STRONGER STORMS.

BECAUSE OF THE ADDITIONAL HEATING...THE HEAT INDEX WILL CLIMB
ABOVE 100 DEGREES TO AS MUCH AS 105 DEGREES IN THE INLAND AREAS.

...RIP CURRENT IMPACT...
WEAKER WINDS AND NOMINAL SEAS WILL CREATE A LOW RISK OF RIP CURRENTS
TODAY.  RIP CURENTS CAN EXIST EVEN IN UNFAVORABLE CONDITIONS...
PARTICULARLY NEAR INLETS, PIERS AND CURRENT EDDIES.

.DAYS TWO THROUGH SEVEN...TOMORROW THROUGH WEDNESDAY...
SCATTERED MAINLY AFTERNOON THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY.  THE STRONGEST STORMS EACH DAY WILL PRODUCE FREQUENT
DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

WELSH

In the hours before

Special weather statement, Jun 2, 10:54 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1054 AM EDT WED JUN 2 2004

FLZ040-021545-
MARION FL-
1054 AM EDT WED JUN 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 1145 AM EDT...

AT 1054 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES NORTHWEST OF RAINBOW LAKES ESTATES TO 13 MILES SOUTH OF
RAINBOW LAKES ESTATES...OR ALONG A LINE EXTENDING FROM 5 MILES
NORTHWEST OF RAINBOW LAKES ESTATES TO 4 MILES NORTHEAST OF BEVERLY
HILLS...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND RAINBOW LAKES ESTATES...ROMEO...OCALA
AIRPORT...LOWELL...SANTOS...OCALA...SUMMERFIELD AND SPARR THROUGH
1145 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:26 PM EDTSevere Thunderstorm WarningJAXFlagler49 min
Jun 2, 12:33 PM EDTSpecial Marine WarningJAX87 min
Jun 2, 1:31 PM EDTSpecial Marine WarningJAX89 min
Jun 2, 4:30 PM EDTSevere Thunderstorm WarningJAXSuwannee45 min
Jun 2, 5:32 PM EDTSevere Thunderstorm WarningJAXColumbia43 min
Jun 2, 5:45 PM EDTSevere Thunderstorm WarningJAXBaker, Union45 min
Jun 2, 6:23 PM EDTSpecial Marine WarningJAX67 min
Jun 2, 6:30 PM EDTSevere Thunderstorm WarningJAXAlachua45 min
Jun 2, 7:08 PM EDTSevere Thunderstorm WarningJAXDuval52 min
Jun 2, 7:27 PM EDTSpecial Marine WarningJAX93 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.